5 yr old..Adderall XR...HELP!!

iVillage Member
Registered: 10-14-2009
5 yr old..Adderall XR...HELP!!
10
Wed, 03-24-2010 - 3:51pm

My 5 yr old son started on generic Adderall XR this morning.

iVillage Member
Registered: 03-25-2003
Wed, 04-07-2010 - 8:00am
Focalin XR rocks! (for my kid, of course) It's a different class than Adderall XR, plus it's only the active isomer. My kid had less side-effects on Focalin XR than he had on Concerta (not why we changed, but a nice side-benefit!).
Megan
Megan
iVillage Member
Registered: 06-10-2007
Tue, 04-06-2010 - 11:22am

The Non stim meds are, Strattera( VERY stricly dosed by weight), Wellbutrin a 3rd line med, Clonidine( Blood Pressure med, works for Sleep issues mostly) and Tenex, same as Clonidine.


We have used Strat, with great results, but it is STRICTLY dosed by weight, and should only be Rx'd by a Psychiatrist, the same thing with most ADHD meds.


I would get in to see a Psychologist or Psychiatrist is possible, you will have better results.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 10-14-2009
Tue, 04-06-2010 - 10:54am

Thank you all for your advice.

iVillage Member
Registered: 09-28-2004
Sat, 04-03-2010 - 5:47am
It sounds like your son is doing well on his new meds. It Does get better. Your little boy has got to get used to the new meds in his body. As long as his behavior improves I would keep him on it. If after a week he has mood swings the issue is how should his dosage or med be changed to accomadate it. In most cases the body adjusts. I would not change anything and its ok for kids to cry, shows he has a good heart. Email me and we will talk some more
iVillage Member
Registered: 01-07-2008
Wed, 03-24-2010 - 10:20pm

Is the OT aware of all these behaviors you are describing?

iVillage Member
Registered: 06-10-2007
Wed, 03-24-2010 - 7:45pm

The fact that a regular Ped diagnosed is a red flag,

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 02-14-2007
Wed, 03-24-2010 - 7:04pm

Well I certainly wouldn't depend on a Ped


Adderall can be a killer and be great - If it was me I would just give a week - but that is just my opinion


not every kid does well on this drug - there are so many others out there.

Denise

Denise

iVillage Member
Registered: 09-10-2004
Wed, 03-24-2010 - 6:16pm

So true that this might not be the right medicine. It's such a trial and error. Kudos to you for trying anything to help your little guy. A lot of parents refuse to try medication, and I think that's a mistake. (Although, I understand it because I was once anti-medication, too!!) My son is 7, he weighs 56 pounds and has been taking 10 mg of Adderall XR since May, 2009. Before that, he took Daytrana (a skin patch) from August 2008. The doctor didn't think Daytrana was the right med, so he prescribed Vyvanse and Focalin (separately) and both created a nightmare situation. I see so many postings on this site about the negative effects of Adderall...its' nickname with a lot of moms is Maderall. So, I was leery when his doc suggested it. Thank GOD I was willing to try...it has been fantastic. In February, after describing what was happening in the afternoon at school (inability to focus, stay on task, etc), the doc prescribed a 5mg "booster" dose of Adderall and that has been even better.

Here's the interesting part, however...and you may have read this in previous posts...the generic Adderall has been known to cause adverse affects in children. My insurance wouldn't cover it...only the name brand (go figure?). But when I went to fill the 5mg dose, they would only cover the generic (crazy!). So he was taking a name brand dose in the morning and a generic dose in the afternoon. I noticed that he was WAY more emotional, angry, crying. I thought that he was getting too much. But then I remembered the generic issues I read here. So I called the dr's office and spoke to the nurse about it and she agreed to call the insurance company and get the brand covered. And since then, things have been great!! I do have to give him 1mg of melatonin at around 7:30 to help him sleep (and that's new since the 5mg dose) but only during the week since he doesn't get the booster on the weekends.

The bottom line (and the really hard part!) is that one day is just not enough time to make the decision. But don't be too quick to dismiss Adderall...it could just be an ingredient in the generic form that he can't tolerate. Hang in there!

iVillage Member
Registered: 10-14-2009
Wed, 03-24-2010 - 4:59pm

His regular pediatrician diagnosed him with ADHD yesterday.

iVillage Member
Registered: 06-10-2007
Wed, 03-24-2010 - 4:37pm

HI, and welcome!


It could get better within a few weeks, or it may be the wrong med, the dose may be too high, or too low. One day is not enough to tell, and some of the side effects disappear over time.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.